Open Access Open Access  Restricted Access Subscription Access

Duodenal Villous Atrophy in a TTG-Negative Patient Taking Olmesartan: A Case Report and Review of the Literature


Affiliations
1 Department of Medicine, Dalhousie University, Halifax, NS, Canada
2 Division of Anatomical Pathology, Dalhousie University, Halifax, NS, Canada
3 Division of Digestive Care and Endoscopy, Dalhousie University, Halifax, NS, Canada
 

Olmesartan, an angiotensin II receptor antagonist used to treat hypertension, is associated with few adverse effects. Here, a case of severe sprue-like enteropathy and acute kidney injury is described in a 68-year-old male taking olmesartan for 3-4 years. He presented to hospital with a five-week history of diarrhea, vomiting, and a 20 lb weight loss. Anti-TTG was negative with a normal IgA. Biopsies of the distal duodenum and duodenal cap revealed marked blunting of the villi with near complete villous atrophy of the biopsies fromthe bulb.There was an increase in intraepithelial lymphocytes as well as neutrophils in the surface epithelium.The patient's diarrhea improved upon discontinuation of olmesartan and he returned to his previous weight. Repeat endoscopy four months later demonstrated complete resolution of inflammatory change with normal villous architecture. Long-term olmesartan use is associated with severe sprue-like enteropathy.The mechanism of intestinal injury is unknown. Duodenal biopsy results may mimic other enteropathies such as celiac disease. Physicians should consider medications as potential etiologies of enteropathy.
User
Notifications
Font Size

Abstract Views: 75

PDF Views: 1




  • Duodenal Villous Atrophy in a TTG-Negative Patient Taking Olmesartan: A Case Report and Review of the Literature

Abstract Views: 75  |  PDF Views: 1

Authors

Tasha Kulai
Department of Medicine, Dalhousie University, Halifax, NS, Canada
Thomas Arnason
Division of Anatomical Pathology, Dalhousie University, Halifax, NS, Canada
Donald MacIntosh
Division of Digestive Care and Endoscopy, Dalhousie University, Halifax, NS, Canada
John Igoe
Division of Digestive Care and Endoscopy, Dalhousie University, Halifax, NS, Canada

Abstract


Olmesartan, an angiotensin II receptor antagonist used to treat hypertension, is associated with few adverse effects. Here, a case of severe sprue-like enteropathy and acute kidney injury is described in a 68-year-old male taking olmesartan for 3-4 years. He presented to hospital with a five-week history of diarrhea, vomiting, and a 20 lb weight loss. Anti-TTG was negative with a normal IgA. Biopsies of the distal duodenum and duodenal cap revealed marked blunting of the villi with near complete villous atrophy of the biopsies fromthe bulb.There was an increase in intraepithelial lymphocytes as well as neutrophils in the surface epithelium.The patient's diarrhea improved upon discontinuation of olmesartan and he returned to his previous weight. Repeat endoscopy four months later demonstrated complete resolution of inflammatory change with normal villous architecture. Long-term olmesartan use is associated with severe sprue-like enteropathy.The mechanism of intestinal injury is unknown. Duodenal biopsy results may mimic other enteropathies such as celiac disease. Physicians should consider medications as potential etiologies of enteropathy.